Dangers of Drug Overdose
Learn about the various dangers associated with a drug overdose, along with how to know that one might be happening.
What Is a Drug Overdose?
Drug overdoses can happen immediately after someone uses a substance, or they can happen over the course of several hours, days, or even months. A person who overdoses and receives prompt medical attention may make a full recovery the same day. In other cases, a person who overdoses can fall into a coma, meaning their overdose can last for much longer and still be harming their body.
What Does an Overdose Feel Like?
A drug overdose can feel differently depending on the substance used, the amount used, as well as the individual’s body size and overall health.
Typically, the way an overdose feels is reflective of the substance that an individual overdoses on, meaning a stimulant overdose may cause someone to feel jittery, with increased blood pressure and heart rate, while an opioid overdose may cause symptoms like slowed breathing, loss of consciousness, and slowed heart rate.
Drug Overdose Symptoms
If you suspect you or someone you know may be experiencing a drug overdose, it’s important to know that the following are some common drug overdose symptoms:
Additionally, symptoms like fainting, pale or blue skin or lips, and slowed breathing are all serious signs of a drug overdose and call for immediate medical attention.
Treating Drug Overdose
Drug overdose treatment at home is usually not a good idea, especially when an individual is exhibiting severe overdose symptoms. Drug overdoses can quickly become serious and require intense medical attention that should be safely done at a treatment center or hospital.
However, if you think someone you know may be overdosing and your only choice is to help at home, you can save a life by administering an overdose medication like Narcan.
Reasons for Drug Overdose
An overdose can be an intentional drug overdose for suicide or self-harm, in which someone actively chooses to take too much of a drug with the goal of overdosing, or an overdose can be accidental. An accidental overdose happens when someone does not realize they are taking too much of a drug, and these are the most common types of overdose. In fact, research suggests that only 12% of overdoses are intentional, while the remaining 88% are accidental.1
Unfortunately, accidental overdoses are on the rise. Fentanyl, also known as an “overdose drug,” may be responsible for the high number of overdoses in recent years, as many people are adding fentanyl to other drugs in order to create different effects or create less pure versions of the drug to sell.
This means that many people are unknowingly consuming large amounts of the powerful substance. Some believe fentanyl is the easiest drug to overdose on, as it is very potent and it can only take a small amount to overdose.2
What Drugs Do People Overdose On?
Dangers of a Drug Overdose
Long-Term Effects of an Overdose
Risk Factors for Drug Overdose
How to Prevent or Avoid an Overdose of Drugs
Practice Medicine Safety
Avoid Drugs Unless Prescribed
Throw Away Old Medications
Be Careful If Taking Multiple Substances
Drug Overdose Treatment at Anew Treatment Center
Learn More About Our Treamtment Programs
Our team is ready to discuss your treatment options with you. Your call is confidential with no obligation is required.